Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 199, NWS Wichita, KS

September 17, 2022Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2022, 2:35 PM CDT for Chase County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2022, 2:35 PM CDT (19:35 UTC)
Expired
Sep 17, 2022, 3:17 PM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:40 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 17, 12:40 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1240 PM CDT Sat Sep 17 2022

.SYNOPSIS...
Issued at 305 AM CDT Sat Sep 17 2022

KEY POINTS OVER THE NEXT 7 DAYS:

* A low chances for showers and storms exists today... mainly north
  of I-70.

* A period of hot weather is expected for the beginning of next
  week. Near-record to record high temperatures are possible Sun-Wed.

* Next cold front forecasted for the end of next week bringing
  cooler weather and the area's next rain chances.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 305 AM CDT Sat Sep 17 2022

Today: An area of mid-level moisture transport is nosing into the
central plains early this morning. As a result, showers with
embedded thunder have developed across portions of northern Kansas
and southern Nebraska. These showers and storms will generally move
off to the east and will likely only impact areas along and north of
I-70 during the morning hours.

Later today, an embedded shortwave impulse in the upper level flow
will attempt to work in concert with a subtle surface trough draped
across Kansas to support the development of isolated showers and
storms. However, better support will be along and north of I-70. A
storm or two cannot be ruled out farther south along the Kansas
Turnpike, but this looking unlikely based on recent guidance.
Chances for showers and storms will quickly decrease this evening as
an upper ridge begins to build, and subsequently, mid-level temps
start increasing across the area.

Sun-Tues: The aforementioned upper ridge will continue strengthening
over the south-central CONUS and allow for much warmer weather to
grip much of the region on Sunday. Temperatures will likely climb
into the upper 90s across the area Sunday afternoon, and some
locations may touch the century mark. CIPS Analog Threat Guidance
and the ECMWF EFI are signaling that temperatures on Monday and
Tuesday will be unseasonably hot for this time of year, and daily
record highs are certainly on the table for many locations in the
CWA. While air temperatures will likely be at or just above 100
during the afternoon hours on Monday and Tuesday, the air will be
drier than a typical summertime airmass. Therefore, heat indices
should remain close to the air temperature, around 100, for
Monday and Tuesday.

.LONG TERM...(Tuesday through Friday)
Issued at 305 AM CDT Sat Sep 17 2022

On Wednesday, the potent upper ridge will begin to breakdown and
flatten across the southern and southeastern US. While portions of
south-central and southeast Kansas will still be in an unseasonably
warm air mass, cooler air will begin to work it's way southward with
some areas along and north of I-70 seeing afternoon temperatures in
the upper 80s to low 90s Wednesday afternoon. By Thursday, an
upper trough will be working its way over the northern plains, and
a potent cold front will drift into Kansas. Unfortunately for
those in the southern half of Kansas, there is some uncertainty in
how far south this cold front will go. Currently, global models
are signaling that the front will stall across Kansas and will be
in the process of retreating northward going into next weekend.
Despite this, temperatures across the southern half of the state
will generally just be seasonably warm as opposed to the potential
record breaking heat for the beginning of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Sep 17 2022

VFR conditions will dominate the region for the most part. There
are some light of showers and thunderstorms developing across the
region and may affect the KHUT and KICT terminals for a few hours
this afternoon. Otherwise, this will not last long and VFR
conditions will dominate. The only other issue that may develop
this afternoon and into the overnight will be some LLWS at KSLN.
This may move into the KHUT as well but kept it out of this cycle
as it appears it will remain to the north.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  72  98  72 /  10  10   0   0
Hutchinson      95  72  99  71 /  20  20   0   0
Newton          94  72  97  72 /  20  20   0   0
ElDorado        93  72  97  71 /  10  20   0   0
Winfield-KWLD   95  72  98  71 /  10  10   0   0
Russell         95  69 100  68 /  10  10   0   0
Great Bend      95  70  99  68 /  10  10   0   0
Salina          95  72  99  71 /  30  20   0   0
McPherson       94  72  98  71 /  20  20   0   0
Coffeyville     94  73  98  72 /   0  10   0   0
Chanute         93  72  98  73 /  10  10  10   0
Iola            92  72  97  72 /  10  20  10   0
Parsons-KPPF    94  73  98  73 /   0  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...ELM
Hazardous weather outlook, Sep 17, 10:10 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1010 AM CDT Sat Sep 17 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181515-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1010 AM CDT Sat Sep 17 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Additional isolated storms will be possible later today for
locations generally along and northeast of a Lincoln to McPherson to
Cottonwood Falls line. Small hail and gusty winds will be possible
with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Well above average temperatures will impact the region this weekend
through mid next week, with afternoon heat indices around 100
degrees Sunday through Wednesday. Temperatures will be approaching
record highs for this time of year.

There is a slight chance for thunderstorms by late Wednesday and
Thursday. Widespread meaningful rainfall is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 17, 1:19 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
119 PM CDT Sat Sep 17 2022

KSZ083-171845-
Sedgwick KS-
119 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of central Sedgwick
County through 145 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Plain, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Goddard, Maize, Cheney, Colwich, Garden Plain, Downtown
Wichita, Andale, Bentley, Viola, West Wichita, Eisenhower National
Airport and Lake Afton.

This includes the following highways...
 Interstate 135 between Mile Markers 2 and 7.
 Interstate 35 between Mile Markers 46 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 9780 3791 9753 3765 9726 3747 9766
      3747 9767
TIME...MOT...LOC 1819Z 233DEG 24KT 3759 9767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

METZGER
Special weather statement, Sep 17, 1:35 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
135 PM CDT Sat Sep 17 2022

KSZ052-053-171900-
Marion KS-Chase KS-
135 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northwestern Chase
and east central Marion Counties through 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Burdick, or 13 miles northeast of Marion, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hymer and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3851 9640 3833 9681 3848 9694 3852 9688
      3852 9641
TIME...MOT...LOC 1835Z 233DEG 23KT 3846 9680

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

METZGER
Special weather statement, Sep 17, 2:02 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
202 PM CDT Sat Sep 17 2022

KSZ053-171930-
Chase KS-
202 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northern Chase
County through 230 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Strong City, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Tallgrass Prairie and
Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 9636 3827 9684 3835 9684 3835 9682
      3842 9682 3851 9680 3852 9678 3852 9635
TIME...MOT...LOC 1902Z 233DEG 23KT 3848 9666

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Sep 17, 2:29 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
229 PM CDT Sat Sep 17 2022

KSZ053-172000-
Chase KS-
229 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northern Chase
County through 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strong City, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Tallgrass Prairie and
Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 9635 3842 9636 3829 9664 3852 9680
      3852 9636
TIME...MOT...LOC 1929Z 233DEG 23KT 3847 9653

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:11 AM CDTSpecial Weather StatementICTLincoln34 min
Sep 17, 4:46 AM CDTSpecial Weather StatementICTLincoln44 min
Sep 17, 1:19 PM CDTSpecial Weather StatementICTSedgwick26 min
Sep 17, 1:35 PM CDTSpecial Weather StatementICTChase25 min
Sep 17, 2:02 PM CDTSpecial Weather StatementICTChase28 min
Sep 17, 2:29 PM CDTSpecial Weather StatementICTChase31 min
Sep 17, 6:06 PM CDTSpecial Weather StatementICTLincoln24 min
Sep 17, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln66 min
Sep 17, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln60 min
Sep 17, 6:51 PM CDTSpecial Weather StatementICTBarton24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.